Texas, 2006

Lightning Strike in Texas, August 23, 2006

August 23, 2006 · NWS HGX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 23, 2:29 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 23, 2:29 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
329 AM CDT WED AUG 23 2006

.DISCUSSION...QUITE A BIT OF MOISTURE ACROSS EAST TEXAS YESTERDAY
EVENING WITH PRECIPITABLE WATER VALUES OF 1.75 TO 2.25 INCHES
ACROSS THE CWA. SATELLITE IMAGES INDICATED HIGH CLOUDS ACROSS
SOUTHEAST TX THIS MORNING MAINLY CONVECTIVE DEBRIS CLOUDS FROM
YESTERDAYS THUNDERSTORMS THAT MOVED IN FROM THE NORTHEAST.
OUTFLOW FROM THAT CONVECTIVE COMPLEX APPEARS TO BE DRAPED WEST
AND SOUTH OF THE CWA WITH RADAR IMAGES INDICATING NOT MUCH IN THE
WAY OF CONVECTION ALONG THAT BOUNDARY. LAPS SURFACE ANALYSIS
INDICATES A RELATIVELY STABLE AIRMASS ACROSS THE NORTHERN AND
CENTRAL PORTIONS OF THE CWA. WITH THAT SAID...LOW TO MID LEVEL
ANTICYCLONE OVER NORTHWEST TX TO DRAW MOISTURE AND CONVECTION OVER
SOUTHEAST OKLAHOMA TOWARDS SOUTHEAST TX LATE THIS AFTERNOON INTO
THE EVENING. ALSO...OUTFLOW FROM YESTERDAYS STORM MAY PROVIDE A
FOCUS FOR CONVECTION THIS AFTERNOON. MAIN CONCERN TODAY IS WITH
THE HIGH PRECIPITABLE WATER VALUES AND SLOW STORM MOTION
EXPECTED...THUNDERSTORMS THAT DO DEVELOP LIKELY WILL PRODUCE HEAVY
RAINFALL. WILL KEEP CHANCE POPS TODAY...WITH MENTION OF SOME
STORMS PRODUCING HEAVY RAINFALL...AS AN INVERTED LOW TO MID LEVEL
TROUGH ACROSS THE WESTERN GULF OF MEXICO MOVES WESTWARD. WILL
LOWER POPS SLIGHTLY THURSDAY AS THE TROUGH MOVES FARTHER INLAND
ACROSS NORTHEAST MEXICO AND SOUTHWEST TX EVEN THOUGH PRECIPITABLE
WATER VALUES REMAIN HIGH. WITH A 500MB TROUGH DEVELOPING ACROSS
THE NORTHWEST UNITED STATES THURSDAY...THE RIDGE OVER THE
SOUTHWEST U.S. IS EXPECTED TO WEAKEN AND SHIFT EASTWARD FRIDAY.
THIS SHOULD PROVIDE A CONTINUING CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON HOURS FRIDAY INTO THE WEEKEND. WITH
THE 500MB RIDGE ACROSS THE SOUTHEAST U.S. SUNDAY INTO NEXT
WEEK...AN EASTERLY FLOW ALOFT WILL ALLOW MOISTURE OVER THE GULF TO
CONTINUE TO MOVE ACROSS THE UPPER TX COAST. THIS WILL PROVIDE A
CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE REST
OF THE PERIOD MAINLY FOR AFTERNOON SEABREEZE CONVECTION. 32
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      96  77  98  78  96 /  30  10  20  10  20
HOUSTON (IAH)              94  76  95  78  92 /  30  20  30  20  30
GALVESTON (GLS)            90  81  91  82  91 /  30  20  40  20  40
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 22, 1:40 PM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
240 PM CDT TUE AUG 22 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
240 PM CDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE STORMS AND LOCALLY HEAVY RAIN ACROSS
NORTHERN PORTIONS OF SOUTHEAST TEXAS THROUGH THIS EVENING...

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE
REMAINDER OF THE AFTERNOON AND EVENING FOR PORTIONS OF SOUTHEAST
TEXAS GENERALLY ALONG AND NORTH OF A LINE FROM BRENHAM TO CONROE
TO SEGNO. THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE ACROSS
THE ABOVE AREA WITH DAYTIME HEATING. WITH ABUNDANT MOISTURE
ALREADY IN PLACE...EXPECT PRECIPITATION TO INCREASE IN AREAL
COVERAGE FOR THE REMAINDER OF THE AFTERNOON. SOME OF THE STORMS
MAY PULSE UP TO SEVERE LEVELS...WITH DAMAGING DOWNBURST WINDS THE
PRIMARY WEATHER THREAT. IN ADDITION...STORM MOTION IS ALSO
FORECAST TO BE SLOWING THROUGH THE EVENING HOURS SO A QUICK 1 TO 3
INCH RAINFALL ACCUMULATION IS POSSIBLE UNDER THE STRONGER STORMS.

MOST OF THE PRECIPITATION SHOULD BE COMING TO AN END BY MID TO
LATE EVENING WITH THE LOSS OF HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR EVENING.

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Galveston

When
August 23, 3:30 AM CST
Where
Galveston County, Galveston
Deaths
1 direct, 0 indirect
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

86 year old man killed in a house fire started by a lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Galveston2006-08-2386MalePermanent HomeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525960.